Standing up for the practicing physician
Normal or abnormal?
Wow. That's all I can say.
Can somebody explain this, for those of us who haven't gotten into med school yet? Thanks!
Chris-It's just a potentially life-threatening rhythm called "Torsades de Pointes" (aka, "twisting around the points" and also known as polymorphic ventricular tachycardia). In this case, the patient had underlying complete heart block and developed PVC's on the "T wave" of the EKG, resulting in initiation of this arrhythmia. Most of the time, this rhythm would self-terminate, but occassionally it would degenerate to ventricular fibrillation and require external DC shock (defibrillation) to restore the rhythm. (For doctor or nurse types: note the very long QT interval at the time of the PVC). The on-call docs gave magnesium sulfate which did nothing (has anyone ever seen this work in this setting of heart block, by the way?).Options for therapy: lidocaine (a Ib antiarrhythmic that is one of the few antiarrhythmics that SHORTENS QT interval), Isuprel (to increase heart rate and thereby shorten the QT interval), and ventricular pacing (the best long-term option).This patient can thank his excellent nurse who recognized the problem immediately and called in the calvary.
Any idea about what caused this patient's 3AVB and prolonged QT?
Tom B-Yeah, but on the basis of patient confidentiality, we're not gonna answer that one. Hope you understand.
Wow, that's interesting. Thanks for the explanation.
Dr. Wes, Hopefully you meant the nurse called in the cavalry. (grin)
No worries, DrWes! What do you consider a clinically significant QTc for the purposes of treating polymorphic VT? Anything over 460 ms? 500 ms? Interesting about Lidocaine shortening the QT!
"Yeah, but on the basis of patient confidentiality, we're not gonna answer that one."I don't think HIPAA applies if there is no patient identifier. It sure would be nice to know the cause. This could be any strip from any hospital in any town.
Post a Comment